Researchers say 10 to 25 percent of real-world
patients on statins report having muscle problems, but clinical
trials consider these side effects to be rare.
“A lot of patients complain about . . . muscle aching while they’re
on statins,” Dr. Paul D. Thompson told Reuters Health.
Thompson, who worked on the study, is chief of cardiology at
Hartford Hospital in Connecticut.
“So that’s why we did the study - we wanted to see, why is there
such a big difference between what doctors say who practice taking
care of patients and what the literature says?” he said.
To see how muscle-related side effects are evaluated and reported in
trials of statins, Thompson and his colleagues searched for studies
that compared people taking a statin with those taking a drug-free
placebo pill for at least six months.
They found 42 studies that examined seven different types of statins,
including atorvastatin (marketed as Lipitor) and simvastatin (Zocor).
Of those studies, 26 reported on muscle problems, such as muscle
pain, weakness and cramps. Only one specifically asked participants
if they had any muscle problems.
The researchers found the frequency of muscle aches and pains was
slightly higher in the statin groups than in placebo groups: 12.7
percent compared to 12.4 percent, according to the results published
in the American Heart Journal.
But they say everyday muscle aches and pains could not be
distinguished from muscle pain linked to statins because most trials
did not use a standard definition for statin-related muscle
Thompson said his own previous study defined statin-associated
muscle problems as new or increased pain, cramps or aching that is
not linked to exercise and persisted for two weeks. Pain had to go
away within two weeks of patients stopping a statin and come back
within four weeks of them restarting the drug.
[to top of second column]
In that study, nine percent of participants using statins reported
muscle aches, compared to four percent of those taking a placebo.
“So we think about five percent of people really have muscle aching
related to the statins,” Thompson said.
He added that pain and aches due to statins may not mean actual
damage is occurring in the muscle.
“Just because (patients) have muscle aching doesn’t mean anything
terrible is going on in their muscle because usually when they stop
taking the drugs it goes away,” he said.
Thompson said statin-related muscle pain must be confirmed by a
doctor, but patients can look out for certain signs and symptoms.
“It’s usually large muscle groups of the legs and buttock and back,”
he said. “It’s not usually that your fingers hurt or something like
It’s also possible that the muscle pains are more of a problem for
people who are physically active.
“We've shown that people who exercise a lot tend to have more
evidence of muscle injury - we think the cause may be related to a
failure to repair damaged muscle, so if you’re damaging your muscle
by exercising, maybe you don’t repair it as well,” Thompson said.
American Heart Journal, online April 10, 2014.[© 2014 Thomson Reuters. All rights
Copyright 2014 Reuters. All rights reserved. This material may not be published,
broadcast, rewritten or redistributed.